Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Tallahassee, FL

January 26, 2012Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 26, 2012, 1:40 PM CST for Walton County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 26, 2012, 1:40 PM CST (19:40 UTC)
Expired
Jan 26, 2012, 2:30 PM CST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 2:24 PM CSTTSTM WND DMGW Liberty Hill, FLLARGE TREE DOWN ACROSS ROUTE 331 BLOCKING SOUTHBOUND LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 26, 9:55 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS52 KTAE 261940
SVRTAE
FLC131-262030-
/O.NEW.KTAE.SV.W.0010.120126T1940Z-120126T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM CST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 230 PM CST

* AT 137 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  20 MILES WEST OF DE FUNIAK SPRINGS TO 21 MILES WEST OF SANTA ROSA
  BEACH...OR ALONG A LINE EXTENDING FROM DEERLAND TO 10 MILES
  SOUTHWEST OF DESTIN...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
  CREEK...VILLA TASSO...MOSSY HEAD...FOX HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3079 8639 3095 8604 3036 8608 3035 8627
      3037 8639 3038 8640 3040 8640 3040 8634
      3043 8632 3041 8629 3043 8624 3039 8615
      3039 8613 3047 8621 3048 8627 3046 8640
TIME...MOT...LOC 1940Z 234DEG 33KT 3071 8644 3030 8654

$$

22-BARRY
1 follow-up statement
842 
WWUS52 KTAE 262000
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM CST THU JAN 26 2012

FLC131-262030-
/O.CON.KTAE.SV.W.0010.000000T0000Z-120126T2030Z/
WALTON FL-
200 PM CST THU JAN 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR WESTERN WALTON COUNTY...

AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POND CREEK TO MIRAMAR BEACH...MOVING NORTHEAST AT 35
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSSY
HEAD...FOX HILL...GULF PINES...SANDESTIN...FOUR MILE 
VILLAGE...TURQUOISE BEACH...OAKWOOD HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST ALABAMA AND NORTHWEST FLORIDA.

&&

LAT...LON 3079 8639 3095 8604 3036 8608 3035 8627
      3037 8639 3038 8640 3040 8640 3040 8634
      3043 8632 3041 8629 3043 8624 3039 8615
      3039 8613 3047 8621 3048 8627 3046 8640
TIME...MOT...LOC 2000Z 233DEG 32KT 3082 8630 3040 8639

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 9:00 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 26, 9:00 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EST Thu Jan 26 2012

...There is a slight risk for severe thunderstorms this afternoon
through this evening...

.UPDATE...
The severe weather threat continues as a squall line out ahead of a
strong cold front races east today. At 15z, the north to south
oriented line of stronger convection was approaching southwest
Alabama. Extrapolating it's present eastward motion shows the squall
line entering our western zones by early to mid afternoon with
locations along and east of the river early to late evening. The
current forecast looks good and there will be no early update to
grids or zones unless a convective watch box is issued for a portion
of our CWA when the current tornado watch expires (18z).

&&

.AVIATION [through 12z Friday]...
Expect gradual deteriorating weather conditions from west to east
today and tonight as a squall line approaches and moves across the
Tri-state region. Southerly Winds will increase from 10 to 15 kts
gusting to 25 kts, except 15 to 20 kts with gusts to 30 kts at DHN
and ECP. CIGS will drop to MVFR levels with brief periods of IFR
CIGS/VSBYS possible in strong convection. The convection should
start at KECP and KDHN from early to mid aftn at the remaining TAF
sites after sunset.

Previous Discussion
___________________

.SYNOPSIS...The large scale upper level flow pattern early this
morning featured two low amplitude ridges on the Atlantic and
Pacific coasts of the United States, with a deep closed low
centered over Texas. A digging shortwave embedded in the polar jet
stream over the northern Plains will allow the closed low over
Texas to begin to eject eastward through the Gulf coast states by
this afternoon. Meanwhile, a diffuse low-level trough was in the
process of developing from the southern Ozarks through western
Louisiana. This feature was separating warm, moist southeasterly
flow to the east of the Mississippi River, and a cooler air mass
to the west with light westerly winds. Low-level cyclogenesis will
continue through the day into the Ohio River Valley ahead of the
ejecting wave. This will drive a cold front east along the Gulf
coast, and provide the active weather with thunderstorm chances in
the short term part of the forecast. A squall line that had
previously formed along this developing cold front has weakened
early this morning, and it was affecting parts of southwest
Mississippi and south-central Louisiana. This activity is expected
to grow in intensity once again over the next 6-12 hours as the
upper level wave ejects, the cold front begins surging east, and
diurnal heating commences.

The severe weather threat for today will be discussed in a
separate section, with the remainder of the AFD appended below.

&&

.SEVERE WEATHER [This Afternoon and Tonight]...Area VWPs already
show a predominately SSE flow in the lowest 1km AGL across much of
Alabama, Georgia, and Florida. This should allow for excellent
northward low-level moisture transport today with dewpoints on the
rise to the mid-60s in the Florida Panhandle to around 70 degrees
offshore. SSTs over much of the Gulf are above normal and there
haven't been any major intrusions of cP air masses lately.
Therefore, there should not be much negative modification of the
air mass as it surges north through the eastern Gulf today.

The 06z SPC SWODY1 and recent SWOMCD both reference a band of
cooling cloud tops indicative of increasing ascent ahead of the
mid-upper level closed low that is just beginning to eject. This
increasing ascent stretched from east Texas to just offshore of
south Texas. Linear extrapolation would have this arriving over
western Alabama by 18z, and the western part of our forecast area
by 21-22z. As the stronger deep ascent and surging cold front
catch up to the squall line later this morning, there is expected
to be an increase in storm intensity. Timing of the eastward
motion of this squall line has sped up relative to model solutions
this time last night. However, six individual high-resolution
model solutions are tightly clustered around the following
timeline: storms arrive at our western border around 21-22z, reach
the Apalachicola River around 23-00z, and advance into the eastern
portions (while weakening) by 03-04z. This faster approach would
put the storms in the western half of our area at a much more
climatologically favorable time of day for severe weather.

The convective mode, fast storm motions, and 40-50kt southwesterly
LLJ all favor damaging winds as the primary severe weather threat.
The 26.06z run of our local WRF-ARW shows about a 45mph west-east
translation of the squall line across our area. There is a notable
decrease in storm intensity (as approximated by model simulated
updraft velocities) after 00z as the storms move into the eastern
half of our area. While a severe weather threat exists over our
entire area today, the odds are higher for the western half as
compared to the eastern half.

The wind shear is also expected to be strong enough to support
supercellular modes, and the strength of the shear profile in the
low levels suggests a threat for line mesovorticies and tornadoes.
We will be in a favorable parameter space for tornadoes. The bulk
of the CAPE profile will be concentrated in the lowest 3-4km AGL,
which should make up for the marginal values (500 j/kg or so).
Four out of the eight available high resolution models indicated
there may also be some discrete cells that form over the Gulf and
then approach our coastal zones earlier in the afternoon. This is
around the time that low-level shear and CAPE profiles markedly
improve, so any discrete cells prior to a primary squall line
would likely be supercellular and have a greater risk to produce
tornadoes.

&&

.SHORT TERM [Today through Saturday]...Should be a fairly warm day
again out ahead of the approaching storms. Convective cloud debris
from the MCS over Louisiana is not making much eastward progress,
so cloud cover was not factored into the high temperature forecast
as much. We used 3-hourly PoPs and weather from 18z today to 06z
tonight to add more detail to the timing of the storm threat.
Severe thunderstorm wording was maintained in the grids, although
the timing was made a little more specific. Cooler, drier
conditions work in after the cold front departs for Friday and
Saturday. The low-level column cools slightly immediately after
the frontal passage, but recovers quickly Friday afternoon.
Therefore, temperatures were not trended too cool. A secondary
front arrives later Saturday at the beginning of the long term
period. No rain is expected with that front.

&&

.LONG TERM [Saturday Night through next Thursday]...The large
scale longwave pattern commences with ridging over Wrn states,
broad trough Ewd to Ern states and a ridge over extreme Wrn Atlc.
A shortwave moving into the Ern portion of the trough will push a
reinforcing dry front across the local area. In its wake, strong
high pressure has sagged Swd and Ewd from Cntrl Conus to dominate
NE Gulf.

During the rest of the period, trough amplifies and shifts ENE
across New England and the Canadian Maritimes on Sunday to off ern
seaboard Monday night with more zonal or low amplitude flow evolving
across most of Conus. Locally this will provide a cooler and much
drier and breezier continental airmass yielding a period of rather
dry conditions. A surface ridge is then progged to ridge WWD across
NE Gulf and will hinder any moisture return and convective
potential. All this will favor local red flag fire wx conditions
into mid week. By Monday, this trough is now offshore kicking
surface high into Atlc with veering low level winds.

Next upstream Srn stream trough/low develop over Srn Plains on Tue
and move Ewd with local steering flow becoming SWLY Wed into Thurs.
At same time, shortwave will dig SW into upper MS valley moving low
towards Nrn Gulf Coast heralding a local warming trend. Pre-frontal
showers will begin lifting out of Panhandle then Apalachee Bay
waters by early Thurs. With surface high offshore and veering winds,
some increase in low level moisture yielding small chance of showers
Wed into Thurs but major rain/storms should hold off until Thurs eve
ahead of likely squall line.

Will go with nil pops except 20% on Wed and Thurs. Min temps
commence at or slightly above climo Sat night dropping to near 5
degrees below climo on Sun night then rising to climo Mon night
and 5 to 10 degrees above climo Tues and Wed nights. A light freeze
is possible early Mon morning as surface high builds in from the
Gulf. Max temps commence around climo on Sun and Mon then rising to
around 5 degrees above climo Tues thru Thurs. (Avg inland climo is
39/63 degrees).

&&

.MARINE...We should be right on the edge between exercise caution
and advisory conditions later today and into this evening. Model
sustained winds never quite push above 20 knots, although these
could be slightly underdone. With little support for a solid 20-25
knot wind, we opted to include a cautionary headline for now. Later
shifts will need to closely monitor the need for a Small Craft
Advisory. Seas will build with the persistent SSE flow, and this
will set up some higher surf along the beaches today, particularly
from Panama City on west. Surf heights are forecast to be around 5
feet, and this could generate some dangerous rip conditions
(especially in Walton County). A High Risk of rips was hoisted for
Walton County through 00z. Winds and seas will quickly subside
Friday as the front departs.

&&

.FIRE WEATHER...There are no fire weather concerns through Friday. A
strong cold front will cross tonight into early Friday bringing
plenty of showers,thunderstorms and gusty winds this afternoon thru
early Fri. In its wake, drier air will overspread the region. On
Saturday night, a reinforcing dry front sweeps across with
noticeably drier air in its wake. Relative humidity levels will
approach critical levels on Saturday and likely exceed red flag
levels Sunday and Monday before the airmass begins to moisten up
again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  61  70  43  70 /  50  80  20  10   0
Panama City   72  60  67  50  67 /  80  80  10  10   0
Dothan        75  56  66  41  67 /  80  70  10  10   0
Albany        77  59  68  41  68 /  50  70  20  10   0
Valdosta      78  62  70  44  69 /  10  80  40  10   0
Cross City    78  63  73  47  71 /  10  80  50   0   0
Apalachicola  71  61  68  47  66 /  80  80  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk of Rip Currents for coastal Walton until 6 PM CST.
GM...None.

&&

Update...Barry
Synopsis/Severe/Short Term/Marine...Lamers
Long Term/Fire Weather...Block
Aviation...Barry/Block
Hazardous weather outlook, Jan 26, 4:30 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EST THU JAN 26 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EST THU JAN 26 2012 /430 AM CST THU JAN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE AND BIG
BEND REGION TODAY. A COLD FRONT WILL BE SWEEPING EAST ALONG THE
GULF COAST...AND IT IS LIKELY TO BE ACCOMPANIED BY A LINE OF
THUNDERSTORMS. THIS SQUALL LINE WOULD MOVE QUICKLY FROM WEST TO
EAST ACROSS THE AREA. ADDITIONALLY...SOME ISOLATED TO SCATTERED
THUNDERSTORMS MAY BEGIN TO FORM IN THE INCREASINGLY UNSTABLE AIR
MASS OVER THE NORTHEAST GULF OF MEXICO LATE THIS MORNING AND EARLY
THIS AFTERNOON. THESE ISOLATED STORMS COULD ALSO AFFECT ADJACENT
PORTIONS OF THE FLORIDA PANHANDLE PRIOR TO THE ARRIVAL OF THE COLD
FRONT AND MAIN SQUALL LINE.

THE MAIN THREATS WITH THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WOULD BE DAMAGING WINDS AND TORNADOES. WHILE EVERYONE IN OUR AREA
SHOULD BE PREPARED FOR SEVERE WEATHER...IT WILL BE MOST LIKELY
FROM SOUTHEAST ALABAMA INTO THE FLORIDA PANHANDLE AREAS WEST OF
THE APALACHICOLA RIVER. REGARDING TIMING...SEVERE WEATHER APPEARS
MOST LIKELY BETWEEN ABOUT 2 PM EST AND 10 PM EST.

MORE DETAILS ON THIS SEVERE WEATHER THREAT CAN BE FOUND ON OUR
OFFICE WEB PAGE.

ELEVATED WINDS AND SEAS ARE LIKELY OVER THE COASTAL WATERS TODAY.
HIGHER GUSTS AND SEAS WILL BE FOUND NEAR THUNDERSTORMS. THERE IS
ALSO A HIGH RISK OF RIP CURRENTS ALONG COASTAL WALTON COUNTY
TODAY...WITH A MODERATE RISK OF RIP CURRENTS ELSEWHERE AS SURF
HEIGHTS BUILD TO 3 TO 5 FEET ALONG THE PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH
PRESSURE WILL SETTLE INTO THE REGION ON FRIDAY AND SATURDAY BEHIND
THE DEPARTING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE
WEATHER CONDITIONS CLOSELY TODAY.

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:33 AM CSTRip Current StatementTAEWalton14 hr
Jan 26, 1:11 PM CSTSpecial Marine WarningTAE109 min
Jan 26, 2:06 PM CSTSpecial Weather StatementTAEHolmes24 min
Jan 26, 2:22 PM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington68 min
Jan 26, 2:32 PM CSTSpecial Marine WarningTAE118 min
Jan 26, 2:40 PM CSTSmall Craft AdvisoryTAE18 hr
Jan 26, 4:11 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf49 min
Jan 26, 4:12 PM CSTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.